Alert archive / Illinois / Flash Flood Warnings in 2025
Flash Flood Warning 38, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 21, 2025, 12:42 AM CDT for Fayette County, Marion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2025, 12:42 AM CDT (05:42 UTC)
- Expired
- Jul 21, 2025, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, IL, Marion County, IL
The radar
The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
035
WGUS53 KLSX 210542
FFWLSX
ILC051-121-210845-
/O.NEW.KLSX.FF.W.0038.250721T0542Z-250721T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1242 AM CDT Mon Jul 21 2025
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southern Fayette County in south central Illinois...
Marion County in south central Illinois...
* Until 345 AM CDT.
* At 1242 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Centralia, Salem, Vandalia, Sandoval, Wamac, Central City, Odin,
Kinmundy, Mulberry Grove, Patoka, Farina, Omega, Fairman, Stephen
Forbes Station, Shobonier, Helm, Tonti, La Clede, Pittsburg and
Iuka.
This includes Interstate 57 in Illinois between exits 109 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3874 8914 3874 8925 3897 8926 3895 8881
3891 8881 3891 8869 3865 8870 3848 8870
3848 8892 3847 8903 3847 8914
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRB1 follow-up statement
178
WGUS73 KLSX 210841
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
341 AM CDT Mon Jul 21 2025
ILC051-121-210851-
/O.EXP.KLSX.FF.W.0038.000000T0000Z-250721T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IL-Marion IL-
341 AM CDT Mon Jul 21 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 345 AM CDT EARLY THIS MORNING
FOR SOUTHERN FAYETTE AND MARION COUNTIES IN SOUTH CENTRAL ILLINOIS...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 PM CDT Monday for portions
of Illinois and Missouri.
&&
LAT...LON 3874 8914 3874 8925 3897 8926 3895 8881
3891 8881 3891 8869 3865 8870 3848 8870
3848 8892 3847 8903 3847 8914
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:33 AM CDT, 9 minutes earlier. Its key messages:
- Another round of thunderstorms is expected late this afternoon/ evening into overnight, mainly along/north of I-70. A few thunderstorms could be severe this evening, but heavy rainfall and flash flooding will become the primary threat overnight in the Flood Watch Area.
- After a slightly cooler day Monday, dangerous heat and humidity will make a widespread resurgence on Tuesday, persisting through at least Thursday.
Area forecast discussion, Jul 21, 12:33 AM CDT, 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1233 AM CDT Mon Jul 21 2025
.UPDATE...
Issued at 621 PM CDT Sun Jul 20 2025
Strong to severe thunderstorms continue to percolate along a weak
area of surface convergence evident in regional surface
observations across central Illinois. The severe weather threat
will drift east this evening, and the ongoing showery activity in
northern Missouri and west-central Illinois will keep severe
thunderstorm chances limited after sunset.
This boundary, however, may serve as the catalyst for heavy rain
and flash flooding tonight when the LLJ intensifies. While
uncertainty over coverage and location still exists, the axis of
heaviest rain may exist as far southwest as from Kirksville, MO
through St. Louis to Salem, IL. Outside of this axis, the
environment is primed for heavy rain and flash flooding regardless
of whether training thunderstorms develop. The current extent of
the Flood Watch remains sufficient and no major changes to that
product or the resultant messaging are expected.
MRB
&&
.KEY MESSAGES...
- Another round of thunderstorms is expected late this afternoon/
evening into overnight, mainly along/north of I-70. A few
thunderstorms could be severe this evening, but heavy rainfall
and flash flooding will become the primary threat overnight in
the Flood Watch Area.
- After a slightly cooler day Monday, dangerous heat and humidity
will make a widespread resurgence on Tuesday, persisting through
at least Thursday.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 243 PM CDT Sun Jul 20 2025
Along and south of I-70, little to no morning precipitation and
clearing of morning altocumulus has allowed temperatures to climb
into the 90s F in most locations this afternoon, which, combined
with dewpoints in the mid-70s F, is yielding heat index values of
100+ F. The footprint of these values is much larger than Saturday.
To the north across northern MO into west-central IL, persistent
showers and clouds have held temperatures closer to 80 F,
contrasting locations to the south. These showers are being driven
by weak mid-level FGEN/WAA in the right entrance region of an upper-
level jet streak, and may persist through much of the rest of the
afternoon.
To the west, a weak MCV is tracking into western MO,
accompanied by additional elevated showers and thunderstorms. This
feature will likely be the catalyst for a few thunderstorms to
develop in the CWA this afternoon or for the upstream thunderstorms
to strengthen/become surface-based as they arrive. CAMs have been
poorly handling the ongoing showers and thunderstorms and confidence
is low on which scenario is more likely, but coverage should be
greatest along/north of I-70 near a weak front reinforced southward
by ongoing showers. Regardless, an unstable airmass is in place with
2500 to 3500 J/kg of MLCAPE, combined with 20 to 30 kt of deep-layer
wind shear. Forecast soundings also contain slight low-level
hodograph curvature (100 to 150 m2/s2 0-3 SRH) suggesting a few
transient supercells are possible, leading to a short window late
this afternoon/evening for a brief tornado and marginally severe
hail. However, deep-layer flow paralleling the front favors some
upscale growth into clusters/MCS with time, leading to families of
wet microbursts with sporadic damaging winds being a greater
threat.
As a modest 35-kt west-southwesterly LLJ develops and its nose
becomes positioned near the CWA this evening into overnight, the
threat of heavy rainfall and flash flooding will increase as CAMs
and conceptual models support one or more clusters or MCSs
developing across the region. The environment will be very favorable
for efficient, high rainfall rates with anomalous PW of 2 to 2.5"
and deep warm cloud depths. With upwind Corfidi vectors around 10
kt, thunderstorm will be capable of prolific training and
backbuilding. The latest HREF LPMM contains streaks of 3 to 6+"
across both IL and MO north of I-70, supporting the idea of flash
flooding. That being said, CAMs vary widely with the location and
evolution of thunderstorms tonight, which is likely to do with mixed
poor handling of ongoing showers and thunderstorms. To account for
this large spatial uncertainty, the going Flood Watch has been
expanded a tier of counties southward, including the St. Louis
metro, to account for the scenarios depicted by more southerly
thunderstorm-reaching CAMs.
As the LLJ begins to weak Monday morning, a gradual weakening of
thunderstorms will occur, but at least clouds will linger further
into the day aside from uncertainty on exactly precipitation will
cease altogether. With the composite outflow boundary/front
stretchering along the Mississippi River, 20 to 30 percent of HREF
membership has diurnal development of showers and thunderstorms, but
forcing is rather nebulous and will limit coverage. There is a
conditional potential for another round of showers and thunderstorms
Monday night, accompanying "ridge running" mid-level shortwave
troughs or initiating at the nose of the LLJ across the Upper
Midwest and tracking southward. With widespread clouds and
precipitation during the morning, confidence is high that high
temperatures will be briefly cooler on Monday, but 50 to 80 percent
of HREF membership has sufficient scattering of clouds and heating
of temperatures into the 90s F to yield heat index values of 100+ F
along/south of the Missouri River. That means that some locations in
the northern and eastern extent of the Extreme Heat Warning could
fail to reach 100 F heat index, but with more widespread heat
returning on Tuesday and hesitation to complicate headlines, no
changes have been made.
Pfahler
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 243 PM CDT Sun Jul 20 2025
Confidence remains high that heat and humidity will become more
widespread on Tuesday, continuing through mid-week as an upper-level
ridge amplifies and becomes positioned overhead, limiting the
opportunity for precipitation and clouds. That being said, the
chance of showers and thunderstorms never really reaches zero in
ensemble models and bounces between 10 and 30 percent with the
aforementioned boundary and front from Monday, or some semblance of
it, only very slowly dissolving with time. Overall, any of this
activity should be sporadic with limited forcing and warm mid-level
temperatures generally unfavorable for thunderstorms.
The prolonged period of widespread and dangerous daily heat index
values of 100 to 105+ F will persist through at least Thursday,
supported by 60 to 90 percent of ensemble model membership and NBM
interquartile high temperature ranges confined to the 90s F combined
with 70+ F dewpoints. The longevity of the heat wave becomes more
uncertain at the end of the week into next weekend with some signs
of the upper-level ridge de-amplifying and opening up opportunities
for passing shortwave troughs to conjure some showers and
thunderstorms. This evolution does not necessarily mean that the
heat will end, but it does lower confidence needed to further extend
heat headlines beyond their current end times.
Pfahler
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1222 AM CDT Mon Jul 21 2025
A strong thunderstorm is moving southward through the St. Louis
metro, bringing gusty winds up to 35 kts ahead of heavy rain and
low visibilities. As long as the thunderstorm persists, low MVFR
visibilities are expected as well. Behind the thunderstorm,
showers will persist into the early morning hours, with visibility
impacts much more limited, though brief period of MVFR visibility
is still possible.
Showers are impacting KUIN at the start of the TAF period and
will continue for the next hour or so before diminishing. VFR
conditions will prevail for the remainder of the period.
KCOU and KJEF are expected to be largely clear of precipitation,
with only a 20-30% chance of showers and thunderstorms expected
at the terminals. Because of the low confidence in rain, I have
removed the mention of SHRA/TSRA from these TAFs.
Winds will veering to the north and finally east over the course
of the TAF period, remaining below 10 kts outside of the
aforementioned thunderstorms.
Delia
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for Audrain MO-Boone MO-
Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Monroe MO-
Montgomery MO-Pike MO-Ralls MO-Saint Charles MO-Saint Louis
City MO-Saint Louis MO-Shelby MO-Warren MO.
Extreme Heat Watch from Tuesday afternoon through Thursday
evening for Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-
Ralls MO-Shelby MO.
Extreme Heat Warning until 7 PM CDT Thursday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch through this afternoon for Adams IL-Bond IL-Brown IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Montgomery IL-Pike IL-
Saint Clair IL-Washington IL.
Extreme Heat Watch from Tuesday afternoon through Thursday
evening for Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-
Fayette IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-
Montgomery IL-Pike IL-Washington IL.
Extreme Heat Warning until 7 PM CDT Thursday for Madison IL-
Monroe IL-Randolph IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Jul 20, 2:48 PM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 248 PM CDT Sun Jul 20 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-212000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 248 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely tonight along and north of Interstate 70. A few thunderstorms could be severe this evening but heavy rainfall and flash flooding will become a greater threat overnight in the Flood Watch area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms with heavy rain may continue into Monday morning. A slight chance of thunderstorms exists Tuesday and again Friday through Saturday. Dangerous heat will continue in areas south of the Missouri River Monday, and expand into the rest of the area Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Jul 20, 11:58 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1158 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM Rain 5 E Ramsey 39.14N 89.01W
07/20/2025 E4.77 Inch Fayette IL Public
Fell in 4 hrs 10 min.
&&
BRCLocal storm report, Jul 21, 12:01 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1201 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Flood Brownstown 38.99N 88.95W
07/20/2025 Fayette IL Public
Family was stuck in vehicle due to water,
but was able to walk out on their own
accord.
&&
BRCLocal storm report, Jul 21, 12:02 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Flood Brownstown 38.99N 88.95W
07/20/2025 Fayette IL Public
Corrects previous flood report from
Brownstown. Family was stuck in vehicle due
to water, but was able to walk out on their
own accord.
&&
BRCLocal storm report, Jul 21, 12:19 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1219 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM Flash Flood 1 NNE Troy 38.99N 90.97W
07/21/2025 Lincoln MO Public
Numerous roads closed due to water
throughout Lincoln County.
&&
BRCLocal storm report, Jul 21, 12:21 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1221 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Flash Flood 3 NE Davis 39.08N 90.97W
07/21/2025 Lincoln MO Public
Vehicles stopped on hwy 61 due to water on
Highway 61 at multiple locations, including
intersections with county roads K,V,B and E.
&&
BRCLocal storm report, Jul 21, 12:24 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1224 AM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Flash Flood 2 W New Hope 39.14N 90.91W
07/21/2025 Lincoln MO Public
Highay B closed at Bryants Creek road due to
water on road.
&&
BRCThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:57 PM CDT | Flash Flood Warning | LSX | Fayette | 7 hr |
| Jul 20, 11:08 PM CDT | Flash Flood Warning | LSX | Fayette | 3 hr |
| Jul 20, 11:33 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Pike | 4 hr |
| Jul 21, 12:12 AM CDT | Flash Flood Warning | LSX | Bond, Macoupin, Montgomery | 3 hr |
| Jul 21, 12:27 AM CDT | Flash Flood Warning | LSX | Calhoun, Jersey, Madison, Saint Clair | 3 hr |
| Jul 21, 2:03 AM CDT | Areal Flood Advisory | LSX | Madison, Saint Clair | 4 hr |
| Jul 21, 2:48 AM CDT | Areal Flood Warning | LSX | Fayette | 7 hr |
| Jul 21, 3:24 AM CDT | Areal Flood Advisory | LSX | Calhoun | 56 min |
| Jul 21, 4:50 AM CDT | River Flood Warning | LSX | Fayette | 3 days |
| Jul 21, 5:32 AM CDT | Flash Flood Warning | LSX | Monroe | 86 min |
| Jul 21, 5:37 AM CDT | Areal Flood Advisory | LSX | Calhoun | 113 min |
| Jul 21, 6:11 AM CDT | Areal Flood Advisory | LSX | Saint Clair | 3 hr |
| Jul 21, 6:58 AM CDT | Areal Flood Advisory | LSX | Monroe | 3 hr |
| Jul 21, 1:57 PM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 9 more | 9 days |
Nearby
Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.